Vol. 17, No. 3, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
An algebraic approach to exterior differential systems

Harold H. Johnson

Vol. 17 (1966), No. 3, 423–434
Abstract

This paper concerns E. Cartan’s theory of systems of exterior differential forms. We define a purely algebraic model which determines many of the system’s properties. By algebraic constructions such concepts as “involutive”, “characters” and “prolongations” are defined and the main theorems are given simple algebraic proofs. These methods are applied to characterize systems which reproduce themselves under prolongations. The prolongation theorem of Kuranishi is proved algebraically.

Mathematical Subject Classification
Primary: 57.70
Secondary: 53.45
Milestones
Received: 10 November 1964
Published: 1 June 1966
Authors
Harold H. Johnson